Florida, 2004

Flash Flood in Florida, October 4, 2004

October 4, 2004 · NWS JAX · 1 event in 1 county or zone

At 2000 EDT, the Bradford County EM reported 3 roads were closed off due to flooding near CR 225W. Several homes were isolated, and the rising water was possibly due to overflow from a nearby retention pond.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

At 2000 EDT, the Bradford County EM reported 3 roads were closed off due to flooding near CR 225W. Several homes were isolated, and the rising water was possibly due to overflow from a nearby retention pond. At 2005 EDT, the Bradford County sheriff reported sides streets were impassable and closed due to the flooding. Initially, county EM officials reported a possible levee failure caused the rising waters, then it was later determined that runoff from previous rainfall was infiltrating the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 4, 1:50 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Oct 4, 1:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON OCT 4 2004

.SHORT TERM...FRONTAL BOUNDARY IS POSITIONED NEAR THE STATE LINE.
DEWPOINTS RANGED FROM THE UPPER 40S NEAR THE DOUGLAS AREA IN INTERIOR
SOUTHEAST GEORGIA TO AROUND 70 ACROSS MUCH OF NORTH FLORIDA. THE
EAST COAST SEA BREEZE HAS REACHED THE ST. JOHNS RIVER AND WILL BE
FOCUS OF AFTERNOON INTO EVENING ISOLATED THUNDERSTORMS. RAIN CHANCES
WILL BE MINIMAL THROUGH THURSDAY NIGHT AS MOISTURE AXIS HOLDS SOUTH
OF THE AREA. A SECONDARY COLD FRONT IS FORECAST TO CROSS THE REGION
LATE ON TUESDAY...REINFORCING THE DRIER/COOLER CONDITIONS. A FEW
THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON...MAINLY IN
ALACHUA...MARION AND PUTNAM COUNTIES WHERE TEMPERATURES WILL TOP OUT
IN THE UPPER 80S. BRISK NORTHERLY WINDS WILL LIKELY DEVELOP WEDNESDAY
AND THURSDAY AS NORTHERLY GRADIENT INTENSIFIES BETWEEN HIGH PRESSURE
CENTER TO THE NORTH AND DEPARTING FRONTAL BOUNDARY TO THE SOUTH.
WINDS WILL LIKELY DECOUPLE AT NIGHT...EXCEPT ALONG THE COAST WHERE
BRISK WINDS WILL PERSIST.

.LONG TERM (FRIDAY THROUGH MONDAY)...EXTENDED PERIOD WILL BEGIN ON
THE COOL SIDE MOST LOCATIONS AS HIGH PRESSURE CENTER NOSES TOWARD
THE MIDDLE ATLANTIC STATES...WITH RIDGE AXIS EXTENDING SOUTH INTO
NORTH FLORIDA. THIS WILL MAINTAIN WEAK NORTHERLY FLOW FOR MOST
LOCATIONS...THE EXCEPTION WILL BE ACROSS SOUTHERN-MOST COUNTIES OF
JAX CWA WHERE EASTERLY (ONSHORE) FLOW WILL PREVAIL. LONG RANGE MODELS
SUGGEST COASTAL TROF WILL BE ENHANCED FRIDAY...THEREFORE WILL INCLUDE
SLIGHT CHANCE POPS FOR COASTAL SECTIONS AS WELL AS PORTIONS OF
INTERIOR NORTH FLORIDA. COASTAL TROF IS FORECAST TO SHIFT INLAND AND
DISSIPATE BY FRIDAY NIGHT AS SURFACE HIGH TO THE NORTH FURTHER
WEAKENS. WILL HOLD OFF MENTIONING POPS FOR FRIDAY NIGHT. PLEASANT
CONDITIONS TO PREVAIL FOR MOST OF SATURDAY...WITH A FEW SHOWERS
DEVELOPING LATE SATURDAY INTO SATURDAY NIGHT NIGHT AS MOISTURE SLOWLY
INCREASES...AHEAD OF APPROACHING LOW PRESSURE ACROSS THE GULF COAST
STATES. SUNDAY...WILL INCLUDE CHANCE POPS FOR LOCATIONS WEST OF U.S.
HIGHWAY 301...OTHERWISE SHOWER ACTIVITY WILL BE MINIMAL. INCLEMENT
WEATHER IN STORE AREA-WIDE FOR MONDAY AS LOW SHIFTS INTO THE AREA.
&&

.MARINE...REGIONAL OBS AND SATELLITE IMAGERY INDICATE WEAK FRONTAL
BOUNDARY HAS REACHED THE NORTH FLORIDA WATERS. WIND SPEEDS WERE LESS
THAN 15 KNOTS WITH SEAS 3 FEET OR LOWER. WILL CAP WINDS AT 15 KNOTS
OVERNIGHT. MODELS BRING A SECONDARY FRONTAL BOUNDARY ACROSS THE AREA
LATE ON TUESDAY...WITH NORTHERLY SURGE WORKING DOWN THE COAST ON
WEDNESDAY. BRISK NORTHERLY FLOW WILL THEN PREVAIL INTO THURSDAY
NIGHT...SHIFTING EAST ON FRIDAY AS HIGH PRESSURE SETTLES OVER THE
MIDDLE ATLANTIC STATES. NO HEADLINES...ALTHOUGH SCA CONDITIONS LIKELY
WILL DEVELOP BY WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 61 85 61 82 / 00 10 10 10
SSI 67 83 68 79 / 00 10 20 20
JAX 65 85 66 82 / 00 10 20 20
SGJ 68 83 70 80 / 00 20 20 20
GNV 65 87 65 85 / 00 20 10 10
OCF 67 87 65 86 / 10 20 10 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ECZ/AE
Hazardous weather outlook, Oct 4, 10:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT MON OCT 4 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1145 AM EDT MON OCT 4 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...MOST RIVERS REMAIN ABOVE FLOOD STAGE...
...PATCHY DENSE FOG POSSIBLE TONIGHT...

MOST AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
SOUTH OF A LINE FROM GAINESVILLE TO SAINT AUGUSTINE. SOME OF THESE
STORMS COULD BECOME STRONG WITH WINDS TO 40 MPH ALONG WITH CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS.

LOCALLY DENSE FOG WILL REDUCE VISIBILITIES TO ONE-QUARTER MILE IN A
FEW LOCATIONS OF NORTHEAST FLORIDA LATE TONIGHT. SUDDEN CHANGES IN
VISIBILITY ARE POSSIBLE AND MOTORISTS SHOULD REMAIN ALERT FOR THIS
POSSIBILITY. THE FOG WILL LIKELY BE THICKEST NEAR LAKES...PONDS...
RIVERS AND LOW SPOTS IN THE ROADWAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

MOST AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE DURING THE PERIOD.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bradford

When
October 4, 7:00 PM EST to 8:00 PM EST
Where
Bradford County, Lawtey
Reported by
EMERGENCY MANAGER
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430889.